Hydroxy - Quinoric ?

I'm just starting on my fourth month of taking Hydroxy, and had few side effects to start with. Since starting the most recent prescription, I feel terrible - sick and trembly with palpitations. This seems like low blood sugar (I'm not diabetic) but is scarey, as I live alone. I notice that the last box was a mix of "Plaquenil" and "Quinoric", and this is Quinoric only. I have never before noticed any difference between one brand of a med and another. Could this be the problem? It could, of course, be just a coincidence. Grateful for any help.

23 Replies

  • Hi Lupyknit,

    It would be a good idea to go back to your doctor soon and let them know of these side effects and the change in brand.


  • Thank you. Odd thing in my experience, but I'm really quite bothered.

  • Search for Quinoric on main lupus uk site, there is some information


  • Thanks Baba, I think this is the page in question: lupusuk.org.uk/hydroxychlor...

    Barnclown has also mentioned that Plaquenil has been discontinued. It was de-branded in mid-2015. Around this time we posted on our website about the change: lupusuk.org.uk/plaquenil-av...

    'The replacement information for your pharmacist is:

    “HYDROXYCHLOROQUINE SULPHATE (ZENTIVA) 200MG FILM COATED” and the ‘PIP number’ (Product Code) is 1201730.

    If for any reason they cannot find the product on their system they can ring the customer service line on 01483 505515.'

    As I've said above, it's a good idea to let your GP know that you've been experiencing some difficulty. If this is the problem, they'll be able to get it changed on the prescription.


  • Would it be possible to put this information in a "pinned post" so it is easier to find, as it keeps coming up. Thank you.

  • Thanks for the suggestion, Baba. I'll discuss it with Paul.


  • George, since I live in the USA, I've been on Plaquenil for over 15 yrs. I've had cataract surgery and saw 20/20. 3 yrs later I was having trouble seeing, blurred vision, dry eyes, and my mouth is so dry nothing seems to help. I didn't mention it to my Rheumy or GP Dr.

    Is this normal?

  • Hi Tinky52,

    The change in your vision could be a side-effect of the medication or it could be the result of the lupus or another overlapping condition. The dry eyes and mouth that you describe are common symptoms of Sjorgren's syndrome which is another autoimmune condition which often overlaps with lupus. I think it would be a good idea to mention these symptoms to your doctor so that they can investigate them and potentially make changes to your treatment.

  • Thank you so much George! I just hate complaining all the time...even wearing my new glasses things get blurry, and having these headaches everyday doesn't help! Does IBS have to do with Lupus? I already had my Gallbladder out 2010 had 12 stones. I'm a mess.... Help please?

  • Hi Tinky52,

    From what I can find in the books about lupus in our office, there isn't a direct link between IBS and lupus, but there is a link between IBS and fibromyalgia which is a condition many people with lupus also have. There are certain triggers for IBS and some changes that you may be able to make to help alleviate the symptoms. There is a good page about this on the NHS Choices website at nhs.uk/Conditions/Irritable...

  • Thank you Paul I greatly appreciate all your help.

  • Hi Lupyknit, yes do as George says as I have just done and go over to the PLAQUENIL by Zentiva, it's on lupus website with all info for your GP and Pharmacies. I started on PLAQUENIL no problems felt good on it, then they discontinued it and we were given QUINORIC which has given many sufferers side-effects that are unbearable, this has been realised and is now available, according to info I read it's the same formulation but the fillers are different. Someone did list the formulation and the fillers of each drug (may have been barnclown) you could possibly search this site if interested. But if it wasn't for dani83 I would never have know and I am very grateful to her. Take care Nx

  • Thank you all so much. I'm seeing my GP tomorrow. I'm very grateful

  • Get your GP to put a note on your prescription that you can only tolerate Plaquenil. I've tried all the others and they make me ill. If the specific brand is on your prescription the pharmacist cannot make a decision to change that : he/she must try to source it. I understand the problem with it's availability has been resolved thankfully, no none of us will have to tolerate hydroxychloroquinine or Quinoric any more.

  • I react badly to quinoric too, so have been taking plaquenil for years instead.

    Plaquenil is no longer available under that name. Instead a true plaquenil-equivalent is available on the NHS under another name. This change was discussed here at length when plaquenil was discontinued several months ago. During that change, my lupus clinic advised me to have my GP put exactly this info on my repeat prescription form:

    Hydroxychloroquine sulfate

    200mg film-coated tablets


    This plaquenil-equivalent has been suiting me just as well as Plaquenil did

    Hope you can sort this out with your GP

    🍀 Coco

  • Hi Coco, I take this same Plaquenil for 15 Yrs till the other day the pharmacy gave me Generic one Hydroxychloroquine MFG- Zydus. I asked them why is this one different? It doesn't contain Sulfa? They said your Dr called this in so we naturally go with genetic...

  • Hi tinky, do you live in the USA? A few months ago, there was an American on here explaining what was happening in the USA about the cessation of plaquenil manufacture. I think she explained how she found a plaquenil equivalent. I'll search for those discussions...if I find them, I'll send you a link which might help answer your question. I'll get back to you ASAP....

  • Hello again tinky: I found that good discussion. Here is the link. The forum member named milkwoman very helpfully explains at length about the situation re Plaquenil in the USA:


    Hope this helps you


  • Thank you so very much! My Dr has to WRITE ON THE SCRIPT NO GENERIC PLAQUENIL!!!!!

  • Please let us know how you get on 🍀

  • Wonderful and very precise help from you all! I'm so grateful.

  • Thank you to everyone. My GP listened, looked at what was on Lupus UK and has has made a clear computer record that this version does not suit me in any way and the correct version must be prescibed each time. He is also notifying my rheumy so that the hospital phamacy is told in advance. You are stars!

  • Great news, pleased to hear it.


You may also like...